Nitazene-type opioids found in powder form being sold as heroin.
Nitazenes detected in heroin samples related to Dublin Overdose cluster
HSE advises of ‘extra risk’ to those who use heroin in Dublin area
Today (Friday, 10 November 2023), the HSE is updating the status of its warning regarding heroin overdose clusters in the Dublin Region.
It has been confirmed through analysis conducted by Forensic Science Ireland (FSI) that a trace amount of a Nitazene type substance has been identified in a brown powder associated with a Dublin overdose. Ongoing analysis is being conducted on the sample to identify the exact composition of the substance.
The HSE advises that there is EXTRA RISK at this time and strongly recommends people do not try new types of drugs or new batches being sold on the market.
Professor Eamon Keenan, HSE National Clinical Lead, Addiction Services, said: “We are urging extreme caution following a sharp rise in the number of overdoses related to a powder being sold as heroin in the Dublin region. Preliminary laboratory analysis has confirmed that recent overdoses may be caused by heroin mixed with nitazene, a potent and dangerous synthetic opioid.These pose a substantial risk of overdose, hospitalisation and death.”
A total of 40 drug related overdoses have been reported to the HSE in the last 36 hours. We are reminding people to be extra careful, and avoid using new drugs, new batches of drugs or buying from new sources. It is safer not to use drugs at all. Your well-being is important, remember to look after yourself and care for others.
Naloxone is available free from every Dublin Addiction Service. Naloxone temporarily reverses the effects of opiate-type drugs like heroin, keeping the person alive until emergency services arrive.
The HSE asks people who use drugs to follow harm reduction steps, which can help reduce the harm if they are using substances.
Be aware, be extra vigilant at this time, there is increased risk at present and a number of overdoses have occurred in Dublin City this morning.
Avoid new batches of heroin, avoid buying from new suppliers and avoid trying new batches or new types of drugs. This brings unknown risks.
Access Naloxone, talk to your local service or doctor about accessing naloxone as soon as you can.
Avoid using alone and make a rescue plan, and let someone know you are using and where.
Test the dose, start low and go very slow, there is an increased risk of overdose at this time. Avoid using other drugs, including methadone, benzodiazepines or alcohol.
Get medical help immediately, look out for the signs of overdose and don’t be afraid to get medical help if someone is unwell. Stay with the person until help comes.
Due to this concerning rise in opioid overdoses in the Dublin area and the risks posed by nitazene type substances, the HSE is continuing to collaborate with various partners, including Hospital Emergency Departments, Dublin Fire Brigade, non-governmental organisation (NGO) service providers, An Garda Síochána, and laboratories at the National Drug Treatment Centre and Forensic Science Ireland to monitor the situation closely. Laboratory tests are underway to identify the substances involved.